Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 29, 2003, 5:50 PM EDT for Dare County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 5:50 PM EDT (21:50 UTC)
- Expired
- May 29, 2003, 6:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Norfolk radar (KAKQ), 163 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 292150 SVRMHX NCC055-292215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 548 PM EDT THU MAY 29 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 615 PM EDT * AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MANTEO...MOVING NORTHEAST AT 30 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. DARE COUNTY LAW ENFORCEMENT REPORTED DIME SIZED HAIL WITH THIS STORM ON THE NORTH END OF ROANOKE ISLAND AT 547 PM EDT. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3596 7584 3583 7568 3606 7535 3623 7553 10 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:07 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 29, 4:07 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
238 PM EDT THU MAY 29 2003
SHORT TERM (TONIGHT-SATURDAY): AREA OF SHWRS/TSTMS HAVE
DEVELOPED IN UNSTABLE AIRMASS OVER ERN NC THIS AFTERNOON AHEAD
OF MID-LEVEL SHORTWAVE. NEXT BATCH OF SHOWERS/TSTMS WILL
COME IN ASSOC WITH MORE CONVECTIVELY ACTIVE SHORTWAVE NOW
OVER NRN NC MTNS. CURRENT MOVEMENT WOULD HAVE MOST OF THIS
ACTIVITY AFFECTING OUR NRN CWA AND WILL TREND POP GRIDS THAT
WAY WITH LIKELY POPS MAINLY N OF HWY 70 WITH HI CHC POPS TO
THE SOUTH. IN WAKE OF SECOND SHORTWAVE FRIDAY/FRI NIGHT...ETA/GFS
SHOWING DECENT SUBSIDENCE AND SHOULD END UP A PTCLDY DRY DAY WITH
MAX TEMPS INTO THE LOWER AND MIDDLE 80S AWAY FROM THE WATER AND
MINS FRIDAY NIGHT INTO THE MIDDLE 60S MOST AREAS. SATURDAY LOOKS
ACTIVE ONCE AGAIN AS STRONG COLD FRONT APPROACHES FROM THE WEST.
WITHIN THE WARM SECTOR ACROSS OUR CWA SATURDAY AFTERNOON...FCST
SOUNDINGS SHOWING IMPRESSIVE STORM RELATIVE HELICITY VALUES OVER
300 M2/S2...TOTAL-TOTALS IN EXCESS OF 50...SBCAPES OVER 2000 J/KG
AND LIS OF -7. PWAT VALUES OF 1.52 INCHES WILL ALSO LEND ITSELF
TO DOWNPOURS WHICH WILL FURTHER EXACERBATE ALREADY SWOLLEN RIVERS
AND STREAMS. IT WILL BREEZY TO WINDY AND QUITE WARM AHEAD OF
THE STORMS SATURDAY WITH MAXES INTO THE 80S.
EXTENDED (SUNDAY-THURSDAY): CLOSED UPPER LOW OVER NORTHEAST LIFTING
OUT WITH FLOW GRADUALLY BECOMING MORE ZONAL FOR EARLY NEXT WEEK.
SKIES SHOULD BECOME CLEAR/MOSTLY CLEAR SUNDAY AND MONDAY. SUNDAY
WILL START OFF QUITE COOL WITH H8 TEMPS DOWN TO 9C...AS LOWS DROP
INTO THE 50S MOST AREAS. NEXT WEATHERMAKER WILL COME AROUND MIDWEEK
AS FRONT APPROACHES WEDNESDAY AND THURSDAY...BECOMING STATIONARY
ACROSS THE CWA. THE MRF INDICATES INCREASED LOW-LEVEL MOISTURE AND
A CHC POP WEDS/THURS.
MARINE: MINIMAL SCA CONDITIONS BEFORE MIDNIGHT TONIGHT FOR COASTAL
WATERS S OF CAPE HATTERAS...OTHERWISE...NO FLAGS UNTIL SAT AFTN. WE
ARE FAVORING THE ETA OVER THE GFS WITH WINDS ON SAT INTO SAT NIGHT
AHEAD OF AND BEHIND COLD FRONT. BY DOING SO WILL HOLD WINDS TO 30 KT
AND GUSTY...WILL HEADLINE POSSIBLE GALES S OF HATTERAS WITH STRONG
SCA N OF HATTERAS. BETTER BOATING WX EXPECTED SUN AFTN WITH HIGH PRES
BUILDING INTO THE REGION THEN MOVING OFFSHORE MON NIGHT WITH RETURN
FLOW. MON AND TUE LOOK LIKE GOOD BOATING CONDITIONS.
.MHX...SMALL CRAFT ADVISORY S OF CAPE HATTERAS TO N OF SURF CITY.
SEVERE THUNDERSTORM WATCH ALL ZONES UNTIL 01Z FRI.
FCSTID = 11/12
MHX 62 81 63 83 / 50 00 00 60
EWN 61 82 64 84 / 50 00 00 60
HSE 64 76 66 77 / 60 00 00 60
PGV 63 84 64 84 / 60 00 00 60
COLLINS/SHAFFERHazardous weather outlook, May 29, 3:27 AM EDT, 14 hours 23 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 327 AM EDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON INTO THE EVENING HOURS. SMALL HAIL WOULD BE THE MAIN HAZARD WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 17
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:48 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 27 min |
| May 29, 4:45 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 45 min |
| May 29, 5:48 PM EDT | Special Marine Warning | MHX | 37 min | |
| May 29, 6:08 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 52 min |
| May 29, 6:22 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 23 min |
| May 29, 6:42 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Lenoir | 48 min |
| May 29, 7:00 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Onslow | 45 min |
| May 29, 7:20 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde | 25 min |
| May 29, 7:31 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Pamlico | 44 min |
| May 29, 7:33 PM EDT | Special Marine Warning | MHX | 87 min | |
| May 29, 7:45 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.